It Doesn't Get Easier Once You Leave the Hospital

It Doesn't Get Easier Once You Leave the Hospital

From the bottom of my heart, I want to send a sincere thank you to each of you that commented, messaged, emailed, texted, called and prayed for me.  I truly felt all of the love and it was eye opening how many people know someone who has experienced Multiple Sclerosis or a similar scare at one point.

I was released from the hospital on Friday and had home nurse come for two days to administer the IV steroids to me. Yes, it is wonderful to be home, but it is honestly much harder than the hospital.

First of all my house is bigger than the hospital.  This involves stairs and lots more walking, which is ok, as I need to be moving around. Also, laundry makes me anxious.  I know nobody cares if hampers are overflowing and piles to be folded decorate my room, but I care.

The other problem is the kids.  My husband, parents and sister are going above and beyond with taking care of them, but I still feel like my kids know I am not healthy and are not acting as well behaved, as they should. The Chicago Public School strike is continuing, so there is not a lot of normalcy in their lives right now.   I want to do everything for them, but know I need to rest so I can get back to taking care of my little ones full time as well.

A week ago when my Internist called with the results of my MRI, he casually explained that after five days of IV steroids the numbness and drop foot would go away.  Since I was desperate to be able to walk and open toothpaste, I was admittedly excited and hopeful to start the steroids because they were going to make me feel better and live a normal life, so I was told.  Everything was moving so fast; we never asked or were given another option.  I received the call from my doctor at 1:30 in the afternoon on Tuesday and by Wednesday morning at 3 a.m. it was pumping through my veins.

Five days later I have seen no progress.  Actually, I feel worse than I did when I entered the hospital.  My back and stomach are now numb as well.

I don't know a ton about steroids, but I know that they aren't good for you.  Besides a couple jacked up athletes, who has seen benefits from steroids?  All I've experienced are negatives like irritability, constipation and anxiety and I think I might be a lucky one, as I haven't yet suffered from weight gain, itching, mania or acne.

I know enough about medicine to understand that since I'm on the steroid journey I need to carefully wean myself off.  For the next six days I will be taking one less steroid pill each day going down from 6 today to one on Saturday.  The goal for the end of the week is no more numbing.

I'm interested in other treatment options and part of me wonders if gentle yoga, clean eating and possibly supplements combined with vitamins are enough to get me through this.  I know how much better I felt when I was living that life.

An appointment is scheduled with a "renowned" neurologist at Northwestern in October.  I am also planning to schedule an appointment with another neurologist for a second opinion.

Until then, I'm actually going to enjoy reading my kids to sleep, relish in the success of walking around the block and using this time to stay positive and get healthy again.

 

Leave a comment

  • ChicagoNow is full of win

    Welcome to ChicagoNow.

    Meet our bloggers,
    post comments, or
    pitch your blog idea.

  • Advertisement:
  • Meet The Blogger

    Yoga Mom

    Trying to raise children with a sense of calm in a chaotic world.

  • Tags

  • Monthly Archives

  • Latest on ChicagoNow

  • Advertisement:
  • Fresh Chicago News